January 29, 2013

Antidepressant heart rhythm link shouldn’t be cause for alarm

Nurse reading ECG resultsResearch has linked some antidepressants to a long QT interval which can increase the risk of a serious heart rhythm abnormality.

Scientists in America have shown a link between two antidepressant drugs called citalopram and escitalopram and a long QT interval on some people’s electrocardiograms (ECGs). A long QT interval is associated with an increased risk of serious heart rhythm abnormalities.

Looking at the health records of more than 38,000 adults, researchers found nearly one in five patients treated with these antidepressants who underwent an ECG had an abnormal QT interval.

People taking these drugs shouldn’t be alarmed and shouldn’t stop taking their medication without speaking to their doctor

June Davison, our Senior Cardiac Nurse, said: “Having a long QT interval can potentially increase the risk of a serious abnormal heart rhythm. However, as these abnormal rhythms are very rare, the potential benefits in treating depression would exceed the risk for most patients.

“The effect of these drugs on the QT interval has been known for a while and the UK’s Medicines and Healthcare products Regulatory Agency issued safety advice about this issue in 2011. This included recommendations about new maximum daily doses and information about when it’s not advisable to prescribe the drug.

“People taking these drugs shouldn’t be alarmed and shouldn’t stop taking their medication without speaking to their doctor. If you’ve got any concerns, speak to your GP or pharmacist.”

We're currently funding important research at the University of Nottingham that will help improve understanding of long QT syndrome so that better treatments can be developed in the future.

The research into antidepressants and QT intervals was published in the British Medical Journal.